Hail, Cass
- When
- March 15, 3:22 AM EST to 3:23 AM EST
- Where
- Cass County, Edwardsburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.800, -86.080
A warm front was located across portions of northern Indiana. Elevated instability and steep lapse rates allowed for the development of several thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A warm front was located across portions of northern Indiana. Elevated instability and steep lapse rates allowed for the development of several thunderstorms. Several hail reports were received, mainly less than three quarters of an inch in diameter. One isolated report of one inch diameter hail was received with a stronger thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 15, 12:54 AM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 154 AM EDT THU MAR 15 2012 .AVIATION... 06Z TAFS...ELEVATED THUNDERSTORMS HAVE BEEN ON THE INCREASE OVER THE PAST FEW HOURS AT THE NOSE OF STRONG LOW LEVEL THEATE ADVECTION. THIS AXIS OF FORCING HAS ORIENTED ITSELF ROUGHLY ALONG AND EAST OF A KAZO TO KFWA LINE. WOULD SUSPECT THAT GREATER CONVECTIVE COVERAGE WILL STAY EAST OF KFWA/KSBN THROUGH THE REMAINDER OF THE OVERNIGHT HOURS...BUT STILL A CONCERN OF AN ISOLATED THUNDERSTORM AFFECTING THE TERMINALS OVERNIGHT AS A WEAK SHORT WAVE ACROSS NORTHERN ILLINOIS TRACKS INTO NORTHERN INDIANA. PROBABILITY OF ANY TERMINAL RECEIVING TSRA IS QUITE LOW AND WILL CONTINUE WITH CB MENTION AT THIS TIME AND MONITOR TRENDS. OTHER CONCERN OVERNIGHT WILL BE INCREASING STRATUS/FOG POTENTIAL. STILL FEEL THAT MORE OF A STRATUS SETUP WILL BE FAVORED BUT CONFIDENCE REMAINS LOW ENOUGH TO KEEP CONDITIONS MVFR AT THIS TIME. STRATUS/FOG SHOULD MIX OUT BY MID MORNING WITH GENERALLY VFR CONDITIONS EXPECTED THROUGH THE REMAINDER OF THE PERIOD. GUSTY SOUTHWEST WINDS TO 10 TO 20 KNOTS EXPECTED DURING THE DAY AHEAD OF THE FRONT. ISOLATED THUNDER POSSIBLE DURING THE AFTERNOON...BUT LACK OF STRONG FORCING PRECLUDES TAF MENTION. && SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/ MAIN FOCUS WILL BE ON CONVECTIVE CHANCES THROUGH THE PERIOD AS WELL AS CONTINUATION OF UNSEASONABLE WARM TEMPERATURES. AS EXPECTED...TEMPERATURES HAVE SOARED WELL INTO THE 70S THIS AFTERNOON WITH INCREASING LL FLOW AND STRONG MIXING. ELEVATED MIXED LAYER IS KEEPING CLOUDS AT BAY FOR THE TIME BEING ACROSS MUCH OF THE REGION. AS WE PROGRESS INTO THIS EVENING...THIS WILL CHANGE AS NOSE OF LL THETA E SURGE AND INCREASING ISENTROPIC LIFT MOVES ACROSS INDIANA INTO OHIO. LOCAL WRF MOST AGGRESSIVE WITH THIS FEATURE FORCING CONVECTION TO INITIATE BY LATE AFTERNOON TO OUR WEST AND SWINGING IT THROUGH THE AREA THROUGH MIDNIGHT. NAM KEEP ACTIVITY SUPPRESSED FURTHER SOUTH. MIDDLE ROAD MODELS (HRRR/4KM SPC WRF) ALSO FOCUS BULK OF CONVECTION ACROSS CNTRL/SOUTHERN INDIANA WITH ISOL/WIDELY SCT CONVECTION INTO PORTIONS OF NORTHERN INDIANA. VIS SAT SHOWS EXPANDING CU FIELD ACROSS CENTRAL ILLINOIS WHERE SFC DEWPTS WERE NOW IN THE LOWER 60S. AT 18Z...ISOLATED SHOWERS WERE NOTED SOUTHWEST OF ST LOUIS...WITH A FEW LIGHTNING STRIKES SHOWING UP IN THE BOOTHILL OF MISSOURI...WHICH 14-15ZZ HRRR AND 12Z 4KM SPC WRF PLACED PERFECTLY...WITH NAM SHOWING NO DEVELOPMENT. THE LIGHTNING STRIKES WERE NOTED ON NOSE OF MID 60 DEWPTS. AM INCLINED TO LEAN TOWARDS THESE MODELS AND THEIR TRENDS...WHICH BLEND NICELY WITH INHERITED GRIDS. SPC HAS CONFINED SLGT RISK FURTHER SOUTH INTO SOUTHERN ILLINOIS AND SW INDIANA. WILL NEED TO MONITOR CONVECTIVE DEVELOPMENT INTO THIS EVENING WITH RISK OF STRONG STORMS IN PLACE. WITH THE INCREASE IN LL MSTR...GRIDS NEEDED TO BE PATCHED UP TO INCREASE OVERNIGHT LOWS CLOSER TO 60...AS WELL AS SUBSEQUENT INCREASING IN DEWPTS. FOG POTENTIAL STILL LOOMS LATER TONIGHT AS WEAK BOUNDARY SLIDES SOUTH TOWARDS THE AREA. HOWEVER...WITH POTENTIAL OF EVENING CONVECTION AND CHANCES IT COULD MESS UP LL PROFILES...WILL NOT MAKE ANY CHANGES IN REGARDS TO PREV INSERTION OF FOG. BOUNDARY WILL STALL OUT ACROSS THE AREA THURSDAY INTO THURSDAY EVENING PUSHING SOUTHWARD. THIS WILL CAUSE NUMEROUS ISSUES WITH THE FORECAST WITH POTENTIAL FOR WIDESPREAD CLOUD COVER...POSSIBLY FOG AND CHANCES FOR SHOWERS AND STORMS. BROADBRUSHED APPROACH BEST OPTION AT THIS POINT WITH DECREASE IN POPS IN NW AREAS BY THURS NGT AS DRIER AIR TRIES TO FILTER IN. CAN'T REALLY ADD MUCH DETAIL TO GRIDS AT THIS POINT WITH SEVERAL SCENARIOS POSSIBLE. UNSEASONABLY WARM TEMPS WILL STILL BE IN STORE WITH HIGHS INTO THE 70S. && LONG TERM... FEW CHANGES TO LONG TERM GRIDS WITH CRALLBLEND INIT IN BALLPARK. UNSEASONABLY WARM PATTERN CONTINUES THROUGH THE PERIOD WITH DEEP TROUGH DEVELOPING IN THE WEST AND STAUNCH RIDGE FOR LATE MARCH DEVELOPING OVER THE MIDWEST. MEDIUM RANGE MODELS HAVE DIFFERENCES IN THE DETAILS AS EXPECTED WITH NUMEROUS SHORT WAVES AND ABUNDANT MOISTURE. PWATS STILL EXPECTED ABOVE AN INCH THROUGH THE PERIOD WITH SURFACE DEWPOINTS IN THE 50S AND POOLING INTO 60S AT TIMES. THIS WILL SET STAGE FOR PERIODS OF SHOWERS AND THUNDERSTORMS DEPENDENT ON TIMING OF EACH WAVE. SHEAR PROFILES REMAIN WEAK WHILE MUCAPES ABOVE 2000 J/KG AT TIMES SO ISOLATED SEVERE STORMS REMAIN A POSSIBILITY. TEMPERATURES WILL REMAIN 20 TO 25 DEGREES ABOVE NORMAL THROUGH END OF PERIOD...POSSIBLY HIGHER NEXT WEEK DEPENDING ON DEGREE OF CLOUD COVER. HIGHS IN THE 80S REMAIN A POSSIBILITY IF FULL MIXING CAN BE ACHIEVED NEXT WEEK. WITH SUCH A DEEP SYSTEM TO THE WEST FEEL MODELS ARE TOO FAST WITH APPROACH OF TROUGH FOR MIDDLE OF NEXT WEEK AND THUS WED WILL CONTINUE TO BE WARM. RAISED ALLBLEND INIT TEMPS SEVERAL DEGREES IN LINE WITH DAY 5 AND 6 TEMPS. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...FISHER LONG TERM...LASHLEY AVIATION...MARSILI
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 1201 AM EDT THU MAR 15 2012 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-160415- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 1201 AM EDT THU MAR 15 2012 /1101 PM CDT WED MAR 14 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE WHICH ARE CAPABLE OF PRODUCING SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THURSDAY AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-160415- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 1201 AM EDT THU MAR 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE TONIGHT. SEVERE WEATHER IS NOT EXPECTED. FOG MAY DEVELOP OVER SOUTHERN LAKE MICHIGAN TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AREAS OF FOG ARE EXPECTED ACROSS SOUTHERN LAKE MICHIGAN THURSDAY AND THURSDAY NIGHT. THE FOG MAY BE DENSE ON THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. A FEW OF THE STORMS MAY PRODUCE HAIL. ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 133 AM EDT THU MAR 15 2012 OHZ001-002-004-005-150615- DEFIANCE OH-FULTON OH-HENRY OH-WILLIAMS OH- 133 AM EDT THU MAR 15 2012 ...STRONG THUNDERSTORM MOVING TOWARD SOUTHERN FULTON...SOUTHEASTERN WILLIAMS...NORTHEASTERN DEFIANCE AND NORTHWESTERN HENRY COUNTIES... AT 128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTH OF ARCHBOLD...OR 5 MILES NORTH OF DEFIANCE...MOVING NORTHEAST AT 35 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZED HAIL AND BRIEF TORRENTIAL DOWNPOURS. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... ARCHBOLD AND RIDGEVILLE CORNERS... PETTISVILLE AND GERALD... LAT...LON 4159 8426 4150 8400 4128 8440 4135 8450 TIME...MOT...LOC 0531Z 227DEG 28KT 4138 8436
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 207 AM EDT THU MAR 15 2012 OHZ004-015-150630- DEFIANCE OH-PAULDING OH- 207 AM EDT THU MAR 15 2012 ...STRONG THUNDERSTORMS MOVING TOWARD CENTRAL DEFIANCE AND NORTHERN PAULDING COUNTIES... AT 203 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 15 MILES WEST OF DEFIANCE...OR 8 MILES SOUTHEAST OF HICKSVILLE...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM IS CAPABLE OF PRODUCING PENNY SIZED HAIL AND BRIEF TORRENTIAL RAINFALL. LOCATIONS IN THE PATH OF THIS STORM INCLUDE... DEFIANCE... SHERWOOD... THE BEND... NEY... BRUNERSBURG... LAT...LON 4142 8443 4127 8428 4115 8469 4126 8476 TIME...MOT...LOC 0607Z 245DEG 22KT 4125 8461
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
222 AM EDT THU MAR 15 2012
OHZ001-002-004-005-015-016-024-025-150715-
ALLEN OH-DEFIANCE OH-FULTON OH-HENRY OH-PAULDING OH-PUTNAM OH-VAN
WERT OH-WILLIAMS OH-
222 AM EDT THU MAR 15 2012
...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN ALLEN...FULTON...
EASTERN WILLIAMS...EASTERN DEFIANCE...EASTERN PAULDING...NORTHEASTERN
VAN WERT...HENRY AND PUTNAM COUNTIES...
AT 215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS EXTENDING FROM ARCHBOLD TO 7 MILES SOUTHWEST
OF DEFIANCE TO 8 MILES WEST OF OTTOVILLE...MOVING EAST AT 30 MPH.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING NICKEL SIZED HAIL AND
BRIEF TORRENTIAL DOWNPOURS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
DELPHOS...
WAUSEON...
NAPOLEON...
OTTAWA...
SWANTON...
BLUFFTON...
LAT...LON 4083 8459 4166 8445 4164 8387 4085 8388
TIME...MOT...LOC 0620Z 270DEG 25KT 4154 8432 4119 8439
4092 8444PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
323 AM EDT THU MAR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HAIL OTTAWA 41.02N 84.05W
03/15/2012 M0.25 INCH PUTNAM OH TRAINED SPOTTER
&&
SKIPPERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
330 AM EDT THU MAR 15 2012
OHZ002-005-150815-
FULTON OH-HENRY OH-
330 AM EDT THU MAR 15 2012
...STRONG THUNDERSTORMS MOVING TOWARD FULTON AND NORTHERN HENRY
COUNTIES...
AT 328 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WAUSEON...MOVING NORTHEAST AT 20 MPH.
EXPECT NICKEL SIZE HAIL WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
WAUSEON...
SWANTON...
DELTA...
OTTOKEE...
OAKSHADE...
LAT...LON 4147 8388 4143 8426 4152 8429 4172 8416
4172 8415 4171 8414 4172 8414 4171 8397
4172 8397 4172 8388 4170 8387
TIME...MOT...LOC 0728Z 247DEG 19KT 4148 8418The Northern Indiana radar (KIWX), 58 km away, was scanning. The volume nearest the first event began at 08:23 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363937, 363938, 363939, 363940, 363941.